Treated with oral steroids for acute tendinitis during one week
Patient : I was treated with oral steroids for acute tendinitis in my shoulder. (I have allergic reaction to anti-inflammatories.) Was on the steroids for a 1 week. How long can I anticipate for it take to get steroids out of my system? My GI system is a mess and I do have some slight swelling in my face, etc.
Corticosteroid medications, including cortisone, hydrocortisone and prednisone, have great potential in the treatment of a variety of conditions, from rashes, tendinitis to lupus to asthma. But corticosteroids also carry a risk of side effects. Corticosteroids mimic the effects of hormones your body produces naturally in your adrenal glands, which sit atop your kidneys. When prescribed in doses that exceed your body's usual levels, corticosteroids suppress inflammation, which can reduce the signs and symptoms of inflammatory conditions, such as arthritis and asthma. Corticosteroids also suppress your immune system, which can help control conditions in which your body's immune system mistakenly attacks its own tissues. Nowadays, the side effects are decreased by trying lower doses or intermittent dosing as in your case you only took them for one week Newer forms of corticosteroids come in varying strengths and lengths of action. Ask your doctor about using low-dose, short-term medications or taking oral corticosteroids every other day instead of daily. The problems arise if you take corticosteroids for more than few weeks, because then your adrenal glands decrease cortisol production. A gradual reduction in the corticosteroid dosage gives your adrenal glands time to resume their normal function. If you abruptly stop taking the drug or taper off too quickly, you might experience prednisone withdrawal symptoms: severe fatigue, weakness, body aches, and joint pain.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.